Nebraska, 2009

Cold in Nebraska, December 9, 2009

December 9, 2009 · NWS OAX · 11 events in 11 counties and zones

Arctic air that spilled in behind an early December Winter Storm/Blizzard that hit eastern Nebraska combined with northwest winds of 15 to 25 mph and produced dangerously cold wind chill values. Wind chill values of 20 below to 25 below zero were observed during the morning hours of December 9th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic air that spilled in behind an early December Winter Storm/Blizzard that hit eastern Nebraska combined with northwest winds of 15 to 25 mph and produced dangerously cold wind chill values. Wind chill values of 20 below to 25 below zero were observed during the morning hours of December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 9, 3:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 9, 3:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CST WED DEC 9 2009

.DISCUSSION...
TAIL END OF WINTER STORM SYSTEM IS STILL AFFECTING THE CWA WITH
40+MPH WIND GUSTS...LIGHT SNOW...AND BLOWING AND DRIFTING
SNOW...WITH WIDESPREAD REDUCED VISIBILITIES. HEAVIER SNOW HAS
MOVED AWAY TO THE EAST...WITH SFC LOW AT 08Z OF AROUND 982MB
CENTERED NEAR KVYS IN N CNTRL IL. STRONGEST PRESSURE RISES OF
AROUND 4.5MB/3HR WERE CENTERED IN NERN KS. SUBJECTIVE 00Z UPPER
AIR ANALYSIS INDICATED BROAD UPPER TROUGH DIGGING INTO THE CNTRL
US...WITH EMBEDDED NEGATIVELY TILTED TROUGH FROM WRN NEB INTO
CNTRL KS...AND ANOTHER WAVE IN NRN MT. STRONGEST 500MB HT FALLS
/AROUND 160M/ WERE NOTED IN KS/OK. UPPER-LEVEL JET AROUND THE BASE
OF THE TROUGH WAS AS STRONG AS 135KT. LOWER-LEVEL WINDS WERE
STRONG IN THE AREA...WITH 08Z PROFILERS INDICATING 50KT AT 925MB
AT FBY AND WIDESPREAD 40+KT ACROSS THE CNTRL PLAINS.

MAIN FORECAST CONCERN IS WITH WEATHER CONDITIONS TODAY...ESPECIALLY
THIS MORNING.  WINDS ARE CREATING SIGNIFICANT BLOWING/DRIFTING SNOW
ACROSS THE AREA.  VISIBILITIES ARE NOT REACHING 1/4 MI AT OB
SITES...BUT GROUND REPORTS INDICATE VERY LOW VIS OF 1/4MI OR LESS.
WILL CONTINUE BLIZZARD WARNING THROUGH 18Z...AND ALLOW DAY SHIFT TO
EVALUATE WHETHER A WINTER WEATHER ADVISORY FOR BLOWING SNOW MAY BE
NEEDED THIS AFTERNOON.  WIND SPEEDS WILL DECREASE AS PRESSURE
GRADIENT RELAXES AND HIGHEST PRESSURE RISES PASS TO THE E...BUT WIND
SPEEDS COULD STILL BE HIGH ENOUGH TO CREATE REDUCED VISIBILITIES AND
DRIFTING OVER ROADWAYS FOR MUCH OF TODAY...ESPECIALLY IN OPEN
AREAS.  EXPECT VERY LITTLE IF ANY NEW SNOW ACCUMULATION AFTER
12Z...AS SUBSIDENCE BUILDS IN QUICKLY THIS MRNG.  CLOUDS EXTEND FAR
UPSTREAM...AND HAVE INCREASED CLOUDS FOR TODAY...WITH A QUICK
CLEARING IN THE EVNG.  EXPECT LITTLE IF ANY TEMPERATURE RISE WITH
STRONG NWLY WINDS AND COLD AIR ADVECTION.

TONIGHT...WINDS ARE EXPECTED TO DECREASE TO AROUND 5-15KT...AND AS
SKIES CLEAR...TEMPS ARE PROGGED TO FALL WELL INTO THE SINGLE DIGITS
BELOW ZERO.  COMBINATION WOULD PRODUCE WIND CHILLS BELOW
-20C...WHICH IS INDICATED IN CURRENT GRIDS.  WILL HOLD OFF ON AN
ADVISORY TO ALLOW DAY SHIFT TO CLEAR BLIZZARD WARNING FIRST...BUT
WILL CONTINUE TO HIGHLIGHT IN THE HWO.

KEPT TEMPS ON THE COLD SIDE THURS/FRI...WITH HIGH PRESSURE SLIDING
TO THE SOUTH KEEPING WINDS LIGHT AND CONTINUED NWLY FLOW ALOFT
KEEPING COLDER AIRMASS IN PLACE.  BAROCLINIC ZONE IS PROGGED TO
EXTEND FROM THE DAKOTAS THROUGH IA/IL/KY...WITH 150KT+ UPPER-LEVEL
JET FROM THE SRN PLAINS INTO THE TN RIVER VALLEY.  THAT SAID...DRY
AIRMASS REMAINS IN PLACE...AND FORECAST REMAINS DRY THROUGH SATURDAY
NIGHT.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

ALTHOUGH LIGHT SNOW WILL LIKELY BE PULLING EAST OF KOMA TAF SITE IN
09/12-09/15Z TIME PD...BLOWING SNOW WILL CONTINUE TO REDUCE VSBYS AT
ALL TAF SITES THIS MORNING WITH VSBYS PROBABLY REMAINING IN IFR
CATEGORY.  SFC WINDS SHOULD PEAK BEFORE 09/12Z AND GRADUALLY SUBSIDE
THROUGH THE AFTERNOON. HOWEVER...WINDS MAY REMAIN STRONG ENOUGH TO
CONTINUE SOME VSBY RESTRICTIONS INTO THE AFTERNOON AND LATER TAFS
MAY HAVE TO REFLECT THIS.  CIGS SHOULD GENERALLY BE IN MVFR RANGE
WELL INTO THE AFTN...ESPECIALLY AT KOMA AND KLNK.  CIGS SHOULD LIFT
ABOVE 3000 FT LATER THIS AFTN...AND CLOUDS MAY EVEN SCATTER OUT
AROUND 10/00Z.  WINDS SHOULD QUICKLY SUBSIDE AFTER SUNSET TO AT OR
BELOW 10 KTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...BLIZZARD WARNING UNTIL NOON CST TODAY FOR IAZ043-055-056-069-079-
     080-090-091.

&&

MAYES/CHERMOK
Hazardous weather outlook, Dec 9, 3:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
339 AM CST WED DEC 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
339 AM CST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD-LIKE CONDITIONS ARE EXPECTED TO CONTINUE THIS MORNING.
TRAVEL WILL BE DANGEROUS AS FRESH SNOW COMBINED WITH STRONG
NORTHWEST WINDS REDUCES VISIBILITIES TO WHITEOUT
CONDITIONS..ESPECIALLY IN OPEN AREAS. SNOW DRIFTS ALONG ROADWAYS
COULD BE AS HIGH AS 4 TO 5 FEET OR MORE...AND SOME ROADS MAY
REMAIN IMPASSABLE THROUGH THE DAY. CONDITIONS WILL IMPROVE THROUGH
THE DAY AS WIND SPEEDS DECREASE.

TEMPERATURES IN THE SINGLE DIGITS BELOW TO SINGLE DIGITS ABOVE
ZERO COMBINED WITH THE STRONG WINDS WILL CREATE DANGEROUS WIND
CHILLS OF 10 TO 20 BELOW ZERO THROUGHOUT TODAY. TONIGHT...WIND
CHILL READINGS MAY REACH 20 TO 30 BELOW ZERO AS TEMPERATURES
PLUMMET...EVEN WITH DECREASING WIND SPEEDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS OF 15 TO 25 BELOW ZERO ARE POSSIBLE AGAIN ON THURSDAY
NIGHT AS TEMPERATURES PLUMMET AGAIN DURING THE NIGHT...COMBINED
WITH WINDS OF 5 TO 15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STORM TOTAL SNOWFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

MAYES

In the hours before

Local storm report, Dec 8, 11:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     SNOW             PAWNEE CITY             40.11N 96.15W
12/08/2009  M6.9 INCH        PAWNEE             NE   CO-OP OBSERVER

            6.9 INCHES OF NEW SNOW SINCE THIS MORNING. TOTAL SNOW
            DEPTH 13 INCHES.

&&

BRAND
Local storm report, Dec 8, 11:42 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     SNOW             COLUMBUS                41.43N 97.36W
12/08/2009  E10.0 INCH       PLATTE             NE   LAW ENFORCEMENT

            ESTIMATED STORM TOTAL SNOWFALL. DRIFTS AS HIGH AS 5 FEET.
            COUNTY ROAD CREWS HAVE SUSPENDED CLEANUP OPERATIONS.

&&

VDEWALD
Local storm report, Dec 9, 12:08 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY SNOW       OMAHA                   41.26N 96.01W
12/08/2009  E9.0 INCH        DOUGLAS            NE   BROADCAST MEDIA

            46TH AND FARNAM. DRIFTS TO 2.5 FEET.

&&

MAYES
Local storm report, Dec 9, 3:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
355 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY SNOW       3 W PACIFIC JUNCTION    41.02N 95.86W
12/09/2009  E10.0 INCH       MILLS              IA   TRAINED SPOTTER

            DRIFTS UP TO 4 FEET. 12 INCHES TOTAL ON THE GROUND.
            WHITEOUT CONDITIONS.

&&

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
December 9, 5:00 AM CST to 12:00 PM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Antelope

When
December 9, 5:00 AM CST to 11:00 AM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Pierce

When
December 9, 5:00 AM CST to 11:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Cedar

When
December 9, 5:00 AM CST to 12:00 PM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Wayne

When
December 9, 5:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Madison

When
December 9, 5:00 AM CST to 11:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Thurston

When
December 9, 6:00 AM CST to 11:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Stanton

When
December 9, 6:00 AM CST to 11:00 AM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Boone

When
December 9, 6:00 AM CST to 10:00 AM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Platte

When
December 9, 6:00 AM CST to 10:00 AM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

Cold/Wind Chill, Colfax

When
December 9, 6:00 AM CST to 10:00 AM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Wind chill Values of 20 below to 25 below zero were observed much of the morning hours of December 9th. Temperatures warmed a little in the afternoon as winds subsided, this allowed wind chill values to moderate by afternoon.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200650, 200651, 200653, 200654, 200655, 200658, 200656, 200657, 200659, 200660, 200661.